Alert archive / North Carolina / Freeze Warnings in 2018

Freeze Warning 3, NWS Wilmington, NC

March 13, 2018Bladen County, Pender County, Robeson County, North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this freeze warning at Mar 13, 2018, 5:33 PM EDT for Bladen County, Pender County, Robeson County, North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina. It took effect at Mar 14, 2018, 4:00 AM EDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2018, 5:33 PM EDT (21:33 UTC)
In effect from
Mar 14, 2018, 4:00 AM EDT
Expired
Mar 14, 2018, 3:13 AM EDT
In force
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 85 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS72 KILM 132133
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
533 PM EDT Tue Mar 13 2018

NCZ087-096-105-SCZ017-023-024-141300-
/O.NEW.KILM.FZ.W.0003.180314T0800Z-180314T1300Z/
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Burgaw, Bennettsville, McColl, Hartsville, Darlington, 
North Hartsville, and Dillon
533 PM EDT Tue Mar 13 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Wednesday.

* Temperatures...In the lower 30s.

* Timing...From the late pre-dawn Wed hours up to 2 hours after 
  Wed daybreak.

* Impacts...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

dch
1 follow-up statement
976 
WWUS72 KILM 140713
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
313 AM EDT Wed Mar 14 2018


NCZ087-096-105-SCZ017-023-024-141930-
/O.CAN.KILM.FZ.W.0003.180314T0800Z-180314T1300Z/
/O.NEW.KILM.FZ.W.0004.180315T0300Z-180315T1300Z/
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Burgaw, Bennettsville, McColl, Hartsville, Darlington, 
North Hartsville, and Dillon
313 AM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
THURSDAY...


The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 11 PM this evening to 9 AM EDT
Thursday.

* Temperatures...Upper 20s to lower 30s.

* Timing...Late tonight until just after sunrise Thursday.

* Impacts...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

NCZ099-106>110-SCZ032-033-039-054>056-058-059-141930-
/O.NEW.KILM.FZ.W.0004.180315T0300Z-180315T1300Z/
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn, 
Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, 
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
313 AM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
THURSDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 11 PM this evening to 9 AM EDT
Thursday.

* Temperatures...In the lower 30s.

* Timing...Late tonight until just after sunrise Thursday.

* Impacts...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

15

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 2:57 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 13, 2:57 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
257 PM EDT Tue Mar 13 2018

.SYNOPSIS...
Strong low pressure off the New England coast will continue to
move slowly north through tonight. Arctic high pressure across
the Northern Plains will build south through tonight and then
east across the northern Gulf Coast Wednesday and Thursday.
Temperatures will warm Thursday and Friday before another shot
of cold air reaches the area Friday night and Saturday. Warmer,
but cloudier weather will return early next week, with another
storm system approaching by Tuesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 300 PM Tuesday...Downsloping westerly  mid level flow will
back to SW overnight ahead of strong approaching clipper-like
shortwave. This feature sets up an interesting if not slightly
uncertain forecast for our northern (particularly agriculturally
sensitive) forecast zones. Specifically, the need for a Freeze
Warning is unclear at this time due to some conflicting signals.
Temperature guidance depicting at least marginally freezing
temperatures for a short time tonight. However these same MOS
numbers seem to be at odds with their parent guidance. The latter
shows that clouds increase with the shortwave whereas the former MOS
bulletins hint at clear skies all night. Am leaning towards the
clear sky solution being erroneous as there is clearly a large swath
of cloudiness currently associated with the circulation and vort
center (though that could change on the leeside of the mountains).
Flurries associated with this same feature has been discussed but
they should remain to our north if they materialize at all.
Hopefully during the next shift temperature and cloud cover trends
will shed more light on the need for a Freeze Warning. The renewed
cold air advection underway by 12Z will keep highs every bit as
chilly if not colder than those observed today.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...The deep upper trough will begin to lift out
from the East Coast, but a pair of shortwaves embedded in the jet
will maintain cyclonic curvature to our upper level flow through
Thursday. A sharp upper ridge across the High Plains Wednesday night
will deamplify as it moves into the Arklatex region by Thursday
night. At the surface, Canadian high pressure will move eastward
along the Gulf Coast, crossing Florida on Thursday and moving
offshore Thursday night.

Wednesday night is likely to be the coldest night of the week across
the Eastern Carolinas as lighter winds with the surface high to our
southwest combine with a cold airmass and clear skies. Models have
stabilized over the past 36 hours with their depiction of low
temperatures in the upper 20s inland and lower 30s near the coast.
I've knocked off several degrees from these numbers across the
peat/pocosin soils mainly across southeastern North Carolina with
lows predicted as cold as 25 degrees in spots. This is unfortunately
where many of our local blueberry/strawberry farms are located, and
growers are hopefully preparing for this freeze event.

As a surface trough moves off the Mid-Atlantic coast Thursday
afternoon/evening, our pressure gradient will tighten substantially.
Warm advection on westerly winds should allow highs to rebound into
the 60s area-wide, with wind gusts during the afternoon
potentially reaching 30 mph. Lighter breezes will continue
through Thursday night, helping hold low temperatures in the 40s
and perhaps near 50 on the beaches. Models show a strong mid
and upper level WNW wind across the Appalachians with a
subsidence inversion sitting just above the ridge tops Thursday
night, a scenario sometimes associated with orographic cirrus
development. Should this occur, we might need to add a few more
degrees to Thursday night's lows.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...The East Coast trough will continue to
lift to the northeast on Friday, as a low-amplitude mid/upper
ridge crosses the Mississippi River valley. This will allow a
surface high to surge southeast and push a backdoor cold front
into or through the forecast area Friday night. Will carry low
PoPs as Gulf moisture surges across the area ahead of fropa. The
cool high will settle over eastern NC Saturday ahead of a quick
moving shortwave and surface reflection which will move across
the Carolinas Saturday night, and offshore Sunday. Associated
rain chances will come to an end late Sunday, and temps will
rebound from Saturday's unseasonable cool readings, but still
remain 3-5 below climo. The pattern will remain quite
progressive early next week, with another shortwave and
associate surface low on the doorstep by Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 18Z...High confidence for VFR conditions through the forecast
period. Strong low pressure well north and east of the region will
keep moderate northwest flow throughout the day. Winds diminish
tonight with a mid cloud ceiling expected after midnight associated
with another weak impulse moving through the longwave trough. No
precip is expected with the cloud deck. Wednesday, continued gusty
northwest flow.

Extended outlook...VFR through Friday. Possible MVFR conditions
Friday night and Saturday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...Wind remains as-is or even slackens
slightly through about 06Z as very weak surface reflection of a
powerful upper level system approaches from the northwest. After
06Z this feature moves through and flow turns to NW in a
renewed surge of cold air. Wind could briefly pulse up to SCA
levels but confidence is a little too low to raise flags at this
time. Any 6 ft seas remain outside of the 20nm forecast zones
according to both WNA and locally generated NWPS.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Canadian high pressure will take a path
eastward along the Gulf Coast, crossing Florida on Thursday and
moving offshore Thursday night. With the high so far to our south,
we'll maintain an offshore wind through the period. Unfortunately
this is likely to be a strong offshore wind developing during the
day Thursday and continuing through Thursday night as a trough moves
off the Mid-Atlantic coast, tightening the pressure gradient
substantially and accelerating our winds to 20-25 knots with gusts
near 30 knots away from shore Thursday night. It's a near certainty
that we'll need a Small Craft Advisory beginning Thursday afternoon.

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...Offshore flow will be the rule Friday as
surface high pressure moves off the east coast of Florida. A
cold front will drop south across the waters Friday evening,
with a quick shift to northeast winds. High pressure behind the
front will move off the east coast of NC Saturday, and result in
onshore flow through the day. The gradient will strengthen
behind the front in the NE surge, and winds may reach into a
15-20 kt range late Friday night into Saturday morning.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ250-
     252-254-256.

&&

SYNOPSIS...CRM
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...CRM
AVIATION...DL
Hazardous weather outlook, Mar 13, 3:16 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
316 PM EDT Tue Mar 13 2018

AMZ250-252-254-256-141915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 PM EDT Tue Mar 13 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Small Craft Advisory is likely Wednesday and again Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-141915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
316 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze will be possible Wednesday night.

Relative humidity will fall to near 30 percent Wednesday and
Thursday afternoon with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-107-109-SCZ023-024-032-033-039-055-058-059-141915-
Columbus-Inland New Hanover-Inland Brunswick-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
316 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze will be possible Wednesday night.

Relative humidity will fall near 25 percent Wednesday afternoon with
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-SCZ017-141915-
Robeson-Bladen-Inland Pender-Marlboro-
316 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Low temperatures may get near or just below freezing briefly tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frost or freeze will be possible Wednesday night.

Relative humidity will fall near 25 percent Wednesday afternoon with
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:03 AM EDTSmall Craft AdvisoryILM14 hr

Nearby

Freeze Warnings in North Carolina, 2018Freeze Warnings in South Carolina, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.